Prostaglandin F(2)α analogs (PGAs), including latanoprost, travoprost and bimatoprost, the first choice for the pharmaceutical treatment of glaucoma, are gaining more attention on their systemic side effects in recent years. The gastro-intestinal effects are among the most reported adverse effects upon topical application of PGAs. Yet, the underlying mechanism remains to be unknown. In the current study, Cai et al. 2013, «Cai S, Zhou X, Yan N ym. Possible mechanism for th...»1 performed a molecular genetic analysis on the patient reported by Yu et al. «Yu M, Chen X, Jia ym. Travoprost and latanoprost, ...»2, who developed nausea, vomiting and diarrhea after topical application of travoprost and latanoprost, but not bimatoprost, and then speculated that the mechanism underlying the gastro-intestinal distress secondary to PGA topical application should be attributed to their stimulation of smooth muscles of the gastric and intestinal tract via prostanoid receptors. We postulate that the diversified receptor selectivity of various PGAs might mediate their diversified gastro-intestinal effects.
To further verificate the speculation, other three glaucoma patients who exhibited different gastro-intestinal responses to different PGA medications were enrolled.
The results suggested that the relative expression level of FP receptor, versus EP receptors, might be associated with the severity of gastro-intestinal effects incurred by PGAs. Owing to the differed expression levels of FP receptor, the responses of various patients to different PGAs can be variable.
Only the travoprost ophthalmic solution, 0.004% label lists gatrointestinal adverse effects, noting dyspepsia and gastrointestinal disorders at a rate of 1% to 5%. Other prostagalndin analogues have not mentioned about gatrointestinal adverse effects. However at least three cases with proven gatrointestinal disturbances due to latanoprost have been described. All these three patients had severe gastrointestinal adverse effects after initiating treatment with prostagalndin analogues; fisrst patient developed esophageal spasm, regurgitation, constipation, and generalized malaise. The second patient noted a burning sensation in his stomach, heartburn, and an acid aftertaste. The third patient developed nausea, vomiting, and dizziness. The adverse effects in all 3 patients were confirmed with unmasked challenge-rechallenge tests, and all the patients were given at least 2 additional prostaglandin analogues «Papachristou GC, Ritch R, Liebmann JM. Gastrointes...»3.
Comment: PGAs have little systemic adverse effects but the gastrointestinal must be taken into account because the patients rarely can thin that ocular drops caould cause symptoms in stomach.